Alert archive / Arizona / High Wind Watches in 2018

High Wind Watch 1, NWS Tucson, AZ

April 10, 20185 counties in Arizona

NWS Tucson, AZ issued this high wind watch at Apr 10, 2018, 3:03 PM MST for 5 counties in Arizona. It took effect at Apr 12, 2018, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 10, 2018, 3:03 PM MST (22:03 UTC)
In effect from
Apr 12, 2018, 11:00 AM MST
Expired
Apr 11, 2018, 2:44 PM MST
In force
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 82 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4197 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WWUS75 KTWC 102203
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
303 PM MST Tue Apr 10 2018

AZZ510>512-514-111200-
/O.CAN.KTWC.WI.Y.0003.180412T1800Z-180413T0400Z/
/O.NEW.KTWC.HW.A.0001.180412T1800Z-180413T0400Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Chiricahua NM, Mount Lemmon, and Summerhaven
303 PM MST Tue Apr 10 2018

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

The National Weather Service in Tucson has issued a High Wind
Watch, which is in effect from Thursday morning through Thursday
evening. The Wind Advisory has been cancelled. 

* IMPACTS...Winds this strong may down trees and power lines,
  causing property damage or power outages. Cross winds can make
  driving difficult, especially for drivers of high profile
  vehicles and vehicles towing trailers.

* TIMING...Late Thursday morning into Thursday evening.

* WINDS...West to northwest 40 to 50 mph with gusts near 65 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for sustained
winds of at least 45 mph...or gusts of 65 mph or higher. 
Motorists should exercise caution while driving in the High Wind 
Watch Area. Be alert to sudden gusts of wind which may cause you 
to lose control of your vehicle.

Listen to NOAA Weather Radio...commercial radio or television 
stations...or your cable television provider for the latest on 
this developing HigH Wind Event.

&&

$$

AZZ504-507>509-513-111200-
/O.CON.KTWC.WI.Y.0003.180412T1800Z-180413T0400Z/
Tucson Metro Area-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Tucson, Green Valley, Marana, Vail, 
Sierra Vista, Benson, Willcox, Clifton, Safford, Bisbee, 
Canelo Hills, and Madera Canyon
303 PM MST Tue Apr 10 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM MST
THURSDAY...

* IMPACTS...The winds can make driving difficult, especially for
  motorists with high profile vehicles. This may particularly
  impact portions of Interstate 10 northwest of Tucson as well as
  east of Tucson near the Willcox Playa where blowing dust may
  reduce visibility at times. In addition...loose and unsecured
  outdoor objects may be blown around.

* TIMING...Late Thursday morning into Thursday evening.

* WINDS...West to northwest 25 to 35 mph with gusts near 45 mph. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
763 
WWUS75 KTWC 111025
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
325 AM MST Wed Apr 11 2018

AZZ506-112300-
/O.EXA.KTWC.WI.Y.0003.180412T1800Z-180413T0400Z/
Southeast Pinal County-
Including the cities of Mammoth and Oracle
325 AM MST Wed Apr 11 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MST THURSDAY...

The National Weather Service in Tucson has issued a Wind
Advisory, which is in effect from 11 AM to 9 PM MST Thursday. 

* IMPACTS...The winds can make driving difficult, especially for
  motorists with high profile vehicles. In addition...loose and 
  unsecured outdoor objects may be blown around. 

* TIMING...Late Thursday morning into Thursday evening.

* WINDS...West to northwest 25 to 35 mph with gusts near 45 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys. Higher gusts are also likely. This 
could make driving difficult...especially for high profile 
vehicles. Use extra caution.

&&

$$

AZZ504-507>509-513-112300-
/O.CON.KTWC.WI.Y.0003.180412T1800Z-180413T0400Z/
Tucson Metro Area-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Tucson, Green Valley, Marana, Vail, 
Sierra Vista, Benson, Willcox, Clifton, Safford, Bisbee, 
Canelo Hills, and Madera Canyon
325 AM MST Wed Apr 11 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM MST
THURSDAY...

* IMPACTS...The winds can make driving difficult, especially for 
  motorists with high profile vehicles. This may particularly 
  impact portions of Interstate 10 northwest of Tucson as well 
  as east of Tucson near the Willcox Playa where blowing dust 
  may reduce visibility at times. In addition...loose and 
  unsecured outdoor objects may be blown around. 

* TIMING...Late Thursday morning into Thursday evening.

* WINDS...West to northwest 25 to 35 mph with gusts near 45 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

AZZ510>512-514-112300-
/O.CON.KTWC.HW.A.0001.180412T1800Z-180413T0400Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Chiricahua NM, Mount Lemmon, and Summerhaven
325 AM MST Wed Apr 11 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* IMPACTS...Winds this strong may down trees and power lines, 
  causing property damage or power outages. Cross winds can make 
  driving difficult, especially for drivers of high profile 
  vehicles and vehicles towing trailers. 

* TIMING...Late Thursday morning into Thursday evening.

* WINDS...West to northwest 40 to 50 mph with gusts near 65 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for sustained
winds of at least 45 mph...or gusts of 65 mph or higher.
Motorists should exercise caution while driving in the High Wind
Watch Area. Be alert to sudden gusts of wind which may cause you
to lose control of your vehicle.

Listen to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for the latest on
this developing HigH Wind Event.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
794 
WWUS75 KTWC 112144
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
244 PM MST Wed Apr 11 2018

AZZ510>512-514-121200-
/O.UPG.KTWC.HW.A.0001.180412T1800Z-180413T0400Z/
/O.NEW.KTWC.HW.W.0001.180412T1800Z-180413T0400Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Chiricahua NM, Mount Lemmon, and Summerhaven
244 PM MST Wed Apr 11 2018

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 9 PM MST THURSDAY...

The National Weather Service in Tucson has issued a High Wind
Warning, which is in effect from 11 AM to 9 PM MST Thursday. The
High Wind Watch is no longer in effect. 

* IMPACTS...Winds this strong may down trees and power lines, 
  causing property damage or power outages. Cross winds can make 
  driving difficult, especially for drivers of high profile 
  vehicles and vehicles towing trailers.

* TIMING...Late Thursday morning into Thursday evening.

* WINDS...West to northwest 40 to 50 mph with gusts near 65 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
with sustained winds of at least 45 mph...or gusts of 65 mph or 
higher. Secure trash cans...lawn furniture...and other loose or 
lightweight outdoor objects. High winds can topple trees...blow 
weakened roofs off houses...and down power lines. Use extreme 
caution when driving and expect areas of blowing dust which may 
reduce visibilities greatly.

Listen to NOAA Weather Radio...commercial radio or television 
stations...or your cable television provider for the latest on 
this hazardous High Wind Event.

&&

$$

AZZ507>509-121200-
/O.NEW.KTWC.WI.Y.0004.180413T1700Z-180414T0200Z/
/O.CON.KTWC.WI.Y.0003.180412T1800Z-180413T0400Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Sierra Vista, Benson, Willcox, Clifton, 
and Safford
244 PM MST Wed Apr 11 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM MST
THURSDAY...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM MST FRIDAY...

The National Weather Service in Tucson has issued a Wind
Advisory, which is in effect from 10 AM to 7 PM MST Friday. 

* IMPACTS...The winds can make driving difficult, especially for 
  motorists with high profile vehicles. This may particularly 
  impact portions of Interstate 10 northwest of Tucson as well as 
  east of Tucson near the Willcox Playa where blowing dust may 
  reduce visibility at times. In addition...loose and unsecured 
  outdoor objects may be blown around.

* TIMING...Late Thursday morning into Thursday evening, and late
  Friday morning into Friday evening.

* WINDS...West to northwest 25 to 35 mph with gusts near 45 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

AZZ504-506-513-121200-
/O.CON.KTWC.WI.Y.0003.180412T1800Z-180413T0400Z/
Tucson Metro Area-Southeast Pinal County-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Tucson, Green Valley, Marana, Vail, 
Mammoth, Oracle, Bisbee, Canelo Hills, and Madera Canyon
244 PM MST Wed Apr 11 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM MST
THURSDAY...

* IMPACTS...The winds can make driving difficult, especially for 
  motorists with high profile vehicles. This may particularly 
  impact portions of Interstate 10 northwest of Tucson as well 
  as east of Tucson near the Willcox Playa where blowing dust 
  may reduce visibility at times. In addition...loose and 
  unsecured outdoor objects may be blown around. 

* TIMING...Late Thursday morning into Thursday evening.

* WINDS...West to northwest 25 to 35 mph with gusts near 45 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this high wind watch went out at Apr 10, 9:25 AM MST, 5 hours 38 minutes earlier.

Area forecast discussion, Apr 10, 9:25 AM MST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
925 AM MST Tue Apr 10 2018

.SYNOPSIS...Unseasonably warm with near record highs today and
Wednesday. A storm system moving north of the area Thursday and
Friday will bring strong gusty winds and cooler temperatures.
Critical fire conditions and blowing dust Thursday across much of
the area, and critical fire conditions Friday mainly east of
Tucson.

&&

.DISCUSSION...The following changes were made to the inherited
forecast headlines and after coordination with neighboring WFO's:

1) Fire Weather Watch for Thursday afternoon through Thursday evening
was upgraded to a Red Flag Warning.

2) Fire Weather Watch was added for Friday afternoon through Friday
evening for Fire Zones 151, 152 and 153; or, generally from Tucson
eastward to the New Mexico state line.

3) Wind Advisory was issued from 11 AM to 9 PM MST Thursday generally
from Tucson eastward to the New Mexico state line.

Based on receipt of the 10/12Z NAM12/GFS and associated MET/MAV
guidance, these changes are well supported.

Please refer to the additional sections for further detail.

&&

.AVIATION...Valid through 11/18Z.
FEW-SCT clouds above 20k ft AGL thru the forecast period. Surface
wind variable in direction mainly less than 12 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A Red Flag Warning is in effect from noon to 9 PM
MST Thursday for all of southeast Arizona (Fire Zones 150, 151, 152
and 153). The combination of strong and gusty mainly west winds, low
relative humidity and a high fire danger will create critical fire
weather conditions.

A Fire Weather Watch is also in effect from Friday afternoon through
Friday evening for Fire Zones 151, 152 and 153. The combination of
strong and gusty northwest winds, low relative humidity and a high
fire danger may create critical fire weather conditions.

20-foot wind speeds will mainly be less than 15 mph today. Gusty
southwest to west winds will occur Wednesday afternoon, but are
expected to remain below critical fire weather thresholds. Very
strong and gusty winds are expected Thursday into Friday. In
addition to the Red Flag Warning on Thursday critical fire
conditions may occur Friday afternoon and evening primarily from
Tucson eastward. Thereafter, a very dry regime should continue
Saturday into next Monday, but lighter wind speeds will lessen
critical fire conditions.

&&

.CLIMATE...Here are tables of forecast temperatures and record high
temperatures for today and Wednesday.

                             Today          Wednesday
                          FCST RCD/YR      FCST RCD/YR
Tucson Intl Airport        95  96/1989      96  95/1988
Bisbee-Douglas Airport     89  89/2014      93  89/1971
Ajo                        98 101/1989      99  98/2014
Kitt Peak                  79  77/1989      82  79/1989
Organ Pipe Cactus          97  98/2014      98  98/1988
Picacho Peak               95  99/1989      97  96/2002
Safford Ag Station         90  95/1989      95  92/1960
Sierra Vista FD            87  89/1989      91  87/2014
Tombstone                  88  90/1960      91  90/2014
Willcox                    88  90/1972      90  91/1946

The historical average (1895-2017) first 95 degree date for Tucson
is May 1. Since 1980 the average date is April 25 while in the 21st
century the average date is April 22.

&&

.PREV DISCUSSION /255 AM MST/...A smorgasbord of weather events this
week across southeast Arizona. First we will have record or near
record high temperatures today and tomorrow, strong gusty winds on
Thursday and Friday with critical fire weather conditions on
Thursday and possibly on Friday, then cold overnight lows Saturday
with a few spots possible getting close to record lows for April
14th. Whew! The only thing missing is much needed rain. Now for the
details.

Upper ridge axis, which extended from Idaho south into the desert
southwest will continue to move east today. Highs will be near
record highs for today, April 10th, with the unseasonably warm April
temperatures continuing on Wednesday bringing another round of
record or near record highs.

Pressure gradient starts to increase on Wednesday in advance of an
upper level trof that will bring very strong gusty winds on Thursday
as it moves across the state. Main concerns outside of the gusty
winds, which will likely exceed wind advisory criteria Thursday
afternoon into Thursday evening, will be critical fire weather
conditions area wide on Thursday along with areas of blowing dust.
See fire weather section below for additional details on fire
weather watch on Thursday with potential for critical fire weather
conditions east of Tucson on Friday.

Highs on Thursday will run 8 to 12 degrees colder than Wednesday
then turning much colder on Friday with forecast highs 12 to 20
degrees colder than Thursday.

So to recap over the next four days highs will be 13 to 16 degrees
ABOVE normal today and Wednesday then by Friday they will be 8 to 13
degrees BELOW normal. It's Spring.

The colder airmass will also result in much colder overnight lows
Friday night into Saturday morning. Still some uncertainty on how
cold the lows will get with the ECMWF colder than the GFS. What is
certain is that the colder eastern and southern valleys will see a
late season freeze. Looking at the ECMWF MOS for parts of Cochise
county, a few record lows are possible. At this time made some
slight adjustments down for the lows. Still plenty of time to make
changes.

Temperature rebound nicely over the weekend as upper ridging builds
back over the desert southwest. Another dry trof early next week
will bring another round of gusty winds, but not as strong as what
will occur on Thursday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Red Flag Warning from noon to 9 PM MST Thursday for AZZ150>153.

 Wind Advisory from 11 AM to 9 PM MST Thursday for AZZ504-507>514.

 Fire Weather Watch from Friday afternoon through Friday evening
  for AZZ151>153.

&&

DISCUSSION...Francis
AVIATION...Carpenter
FIRE WEATHER...Carpenter
PREV DISCUSSION...74

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 9:03 AM MSTWind AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz59 hr
Apr 10, 9:27 AM MSTFire Weather WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz42 hr
Apr 10, 9:27 AM MSTRed Flag WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz60 hr

Nearby

High Wind Watches in Arizona, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.